Putting On Pounds With Prozac

Why SSRIs Cause Weight Gain and What You Can Do About It

scales.jpg
Nico De Pasquale Photography./Getty Images

Like any medication, antidepressants in the class of selective serotonin reuptake inhibitors (SSRIs) have potential side effects. For some people who take an SSRI, such as Prozac (fluoxetine) or Zoloft (sertraline), one of these is weight gain. Research suggests that the amount of weight typically gained while on an SSRI is modest. Even so, while a few extra pounds may seem like a small sacrifice to make in exchange for feeling mentally clear and emotionally stable, not everyone who has to move up a notch on his belt is OK with having to do that.

Why SSRIs Causes Weight Gain

Experts aren't certain why SSRIs have the potential to put pounds on folks who take them, but there are some theories. It may be the drugs trigger changes in metabolism that cause the body to use up calories less efficiently, or that they affect the appetite, leading a person to overeat.

Another hypothesis is that weight gained while on an SSRI may be partially due to the fact that some people don't feel like eating when they're depressed and so they lose weight. Once they start feeling better while on medication, their appetite comes back, they eat more, and eventually return to their regular weight. In this case, yes, they've added a few pounds to the scale, but only enough to get them back to normal, not to an unhealthy state of being overweight.

Dealing With Extra SSRI Pounds

Let's say you're among the unlucky folks who've gained weight while taking an antidepressant.

If this really bothers you, you may be tempted to pour your pills down the drain. Before you do that, though, talk to your doctor. In all likelihood, you can get back to your happy weight without sacrificing your overall happiness. Besides, it's dangerous to just stop taking an antidepressant: With many of them, going cold turkey can lead to an array of unpleasant withdrawal side effects known collectively as discontinuation syndrome.

Here are other, less drastic, measures you can take to lose weight while on an antidepressant.

  • Eat less. Easier said than done, of course, but eating less is a tried-and-true approach to losing weight, at least for people who aren't grappling with a medical condition that gets in the way of that. Ask your doctor to refer you to a nutritionist who can help you figure out what your goal weight should be and what sorts of changes you need to make to your eating style to get there. It may be something as simple as giving up your daily soda or cooking for yourself at home more often will do the trick.
  • Move more. Adding activity into your daily routine, especially while also cutting calories, will help tip the scale back in your favor more quickly. Join a gym, get a dog (folks who have one tend to walk more and weigh less than others, plus being around animals has been shown to help with depression), take up a sport, climb around on the jungle gym with your kids. If you're new to exercise, check with your doctor before you lace on those sneakers though, just to make sure you don't overdo it at first.
  • Switch meds. Although most antidepressants potentially cause weight gain, this is more a risk with some than others. (According to the Mayo Clinic, for example, Paxil (paroxetine), is one these.) It's possible your doctor will be able to prescribe a new SSRI that doesn't make you put on pounds, or he may have you try a non-SSRI such as Wellbutrin (bupropion), an antidepressant that's a norepinephrine-dopamine reuptake inhibitor (NDRI). It works differently in the brain than SSRIs do. Some people even lose a little weight while taking Wellbutrin. 

    Sources:

    Blumenthal, Sarah R. et. al.  "An Electronic Health Records Study of Long-Term Weight Gain Following Antidepressant Use."  Journal of the American Medical Association. June 4, 2014.

    Matchock, RL. "Pet Ownership and Physical Health." Curr Opin Psychiatry. Sep 2015;28(5):386-92.

    Mayo Clinic. "Antidepressants and Weight Gain: What Causes It?" Nov 3, 2015.

    Nihalani, Nikhil. "Weight Gain, Obesity, and Psychotropic Prescribing." Journal of Obesity, 2011.

    Weil, Andrew. "Why Do Antidepressants Cause Weight Gain?" Feb 11, 2011.  

    Continue Reading